The Stefan problem for the Fisher-KPP equation. (English) Zbl 1257.35110

The authors investigate as an analog of the one-phase Stefan problem with a logistic type nonlinear source term (Fisher-KPP equation) the following free boundary problem
\[ \begin{cases} u_{t}-d\Delta u=a(x)u-b(x)u^{2}\,\,\,\,\, \text{for}\,\,\, x\in\Omega(t),\,\,\,t>0,\\ u=0,\,\,\, u_{t}=\mu|\nabla_{x}u|^{2}\,\,\,\,\text{for}\,\,\, x\in \Gamma(t),\,\,\,t>0,\\ u(0,x)=u_{0}(x)\,\,\,\text{for}\,\,\,x\in\Omega_{0},\\ \end{cases} \]
where \(\Omega(t)\subset \mathbb{R}^{N}(N\geq 2)\) is bounded by the free boundary \(\Gamma(t),\) with \(\Omega(0)=\Omega_{0},\) \(\mu\) and \(d\) are given positive constants, \(a,\) \(b\) are positive functions in \(C(\mathbb{R}^{N}),\) and \(u_{0}>0\) in \(\Omega_{0}.\) The existence and uniqueness of the weak solution result at the usage of suitable comparison arguments. It is shown that the classical Aronson-Weinberger result on the spreading speed obtained through the travelling wave solution approach is a limiting case of the considered free boundary problem.


35K61 Nonlinear initial, boundary and initial-boundary value problems for nonlinear parabolic equations
35K58 Semilinear parabolic equations
35K20 Initial-boundary value problems for second-order parabolic equations
35R35 Free boundary problems for PDEs
35J60 Nonlinear elliptic equations
Full Text: DOI


[1] Aronson, D.G.; Weinberger, H.F., Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, (), 5-49 · Zbl 0325.35050
[2] Aronson, D.G.; Weinberger, H.F., Multidimensional nonlinear diffusions arising in population genetics, Adv. math., 30, 33-76, (1978) · Zbl 0407.92014
[3] Berestycki, H.; Hamel, F.; Matano, H., Bistable traveling waves around an obstacle, Comm. pure appl. math., 62, 6, 729-788, (2009) · Zbl 1172.35031
[4] Berestycki, H.; Hamel, F.; Nadirashvili, N., The speed of propagation for KPP type problems. I. periodic framework, J. eur. math. soc., 7, 2, 173-213, (2005) · Zbl 1142.35464
[5] Berestycki, H.; Hamel, F.; Nadirashvili, N., The speed of propagation for KPP type problems. II. general domains, J. amer. math. soc., 23, 1, 1-34, (2010) · Zbl 1197.35073
[6] Berestycki, H.; Hamel, F.; Nadin, G., Asymptotic spreading in heterogeneous diffusive excitable media, J. funct. anal., 255, 9, 2146-2189, (2008) · Zbl 1234.35033
[7] Berestycki, H.; Hamel, F.; Roques, L., Analysis of the periodically fragmented environment model. II. biological invasions and pulsating travelling fronts, J. math. pures appl., 84, 8, 1101-1146, (2005) · Zbl 1083.92036
[8] G. Bunting, Y. Du, K. Krakowski, Spreading speed revisited: Analysis of a free boundary model, preprint, 2011. · Zbl 1302.35194
[9] Cannon, J.R.; Hill, C.D., On the movement of a chemical reaction interface, Indiana univ. math. J., 20, 429-454, (1970) · Zbl 0209.12802
[10] Du, Y.; Guo, Z., Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary II, J. differential equations, 250, 4336-4366, (2011) · Zbl 1222.35096
[11] Du, Y.; Lin, Z.G., Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. math. anal., 42, 377-405, (2010) · Zbl 1219.35373
[12] Du, Y.; Liu, L.S., Remarks on the uniqueness problem for the logistic equation on the entire space, Bull. aust. math. soc., 73, 129-137, (2006)
[13] Du, Y.; Ma, L., Logistic type equations on \(\mathbb{R}^N\) by a squeezing method involving boundary blow-up solutions, J. lond. math. soc., 64, 107-124, (2001) · Zbl 1018.35045
[14] Du, Y.; Matano, H., Convergence and sharp thresholds for propagation in nonlinear diffusion problems, J. eur. math. soc., 12, 279-312, (2010) · Zbl 1207.35061
[15] Friedman, A., The Stefan problem in several space variables, Trans. amer. math. soc., 132, 51-87, (1968) · Zbl 0162.41903
[16] Friedman, A., Correction to “the Stefan problem in several space variables”, Trans. amer. math. soc., 142, 557, (1969) · Zbl 0182.43201
[17] Friedman, A., Partial differential equations of parabolic type, (1964), Prentice-Hall Englewood Cliffs, NJ · Zbl 0144.34903
[18] Lewis, M.A.; Kareiva, P., Allee dynamics and the spreading of invasive organisms, Theor. population biol., 43, 141-158, (1993) · Zbl 0769.92025
[19] Kamenomostskaja, S.L., On stefanʼs problem, Math. sb., 53, 485-514, (1965)
[20] Ladyzhenskaja, O.A.; Salonnikov, V.A.; Uralʼceva, N.N., Linear and quasilinear equations of parabolic type, (1968), Amer. Math. Soc. Providence, RI
[21] Fisher, R.A., The wave of advance of advantageous genes, Ann. eugenics, 7, 335-369, (1937) · JFM 63.1111.04
[22] Hamel, F.; Nadirashvili, N., Travelling fronts and entire solutions of the Fisher-KPP equation in \(\mathbb{R}^N\), Arch. ration. mech. anal., 157, 2, 91-163, (2001) · Zbl 0987.35072
[23] Kolmogorov, A.N.; Petrovsky, I.G.; Piskunov, N.S., Ètude de lʼéquation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, (), 1, 105-130, (1937), English transl.
[24] Liang, X.; Zhao, X.-Q., Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. pure appl. math., 60, 1, 1-40, (2007) · Zbl 1106.76008
[25] Lockwood, J.L.; Hoopes, M.F.; Marchetti, M.P., Invasion ecology, (2007), Blackwell Publishing
[26] Shigesada, N.; Kawasaki, K., Biological invasions: theory and practice, Oxford series in ecology and evolution, (1997), Oxford Univ. Press Oxford
[27] Skellam, J.G., Random dispersal in theoretical populations, Biometrika, 38, 196-218, (1951) · Zbl 0043.14401
[28] Weinberger, H.F., On spreading speeds and traveling waves for growth and migration models in a periodic habitat, J. math. biol., 45, 6, 511-548, (2002) · Zbl 1058.92036
[29] Weinberger, H.F.; Lewis, M.A.; Li, B., Anomalous spreading speeds of cooperative recursion systems, J. math. biol., 55, 2, 207-222, (2007) · Zbl 1125.92062
[30] Xin, J.X., Front propagation in heterogeneous media, SIAM rev., 42, 2, 161-230, (2000) · Zbl 0951.35060
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.